HealthDay News — The FDA is investigating the possible association between the rare brain infection progressive multifocal leukoencephalopathy (PML) and the multiple sclerosis drug fingolimod (Gilenya, Novartis), according to a drug safety alert.
A patient who lives somewhere in Europe was taking fingolimod for nearly eight months when PML was diagnosed, and had no history of using natalizumab (Tysabri, Biogen Idec), a drug with a recognized PML risk.
“This is the first case of this disease … reported following the administration of Gilenya to a patient who had not previously received Tysabri (natalizumab),” according to the agency, which noted it has not yet been determined whether fingolimod is the cause of the condition.
“We are working with Gilenya’s manufacturer, Novartis, to obtain and review all available information about this occurrence,” the agency said. “We will communicate our final conclusions and recommendations after our evaluation is complete.”
This is the first reported case of PML, which usually leads to death or severe disability, in a patient taking fingolimod and not previously treated with Tysabri. About 71,000 patients have taken the drug to treat relapsing forms of MS, according to Novartis.
In a statement issued in late July, the drug maker has said it does not believe fingolimod is responsible for PML in this case. “Having reviewed all available information, Novartis considers that several features of this case of PML make it unlikely to be attributable to Gilenya,” the company said in a press release.
Both the FDA and Novartis have noted that fingolimod was not the only drug the patient had been taking.
“The patient had been treated with interferon beta-1a and azathioprine for one month before initiating Gilenya treatment; those medications were stopped when Gilenya was started. The patient also received multiple courses of intravenous corticosteroids for several months before and during Gilenya treatment,” according to the FDA.
Novartis asserts the patient may already have had PML before starting on fingolimod. Reviews of brain scans taken prior to the patient starting the medication indicate the presence of lesions “atypical” of MS.
PML results from reactivation of latent infection with the JC virus, usually in patients with acute or chronic immunosuppression. The death rate is about 20%.
In this case, PML diagnosis was made based on clinical symptoms and the detection of JC viral DNA in the cerebrospinal fluid; fingolimod was stopped.
“Patients should not stop taking Gilenya without first discussing any questions or concerns with their health care professionals,” the agency stated.
They are advising clinicians to report any side effects involving fingolimod to the FDA MedWatch program.